Alert archive / Iowa / Tornado Warnings in 1999
Tornado Warning 16, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Apr 8, 1999, 2:12 PM CDT for Fremont County, Montgomery County, Page County, Iowa. It was in force for 33 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 8, 1999, 2:12 PM CDT (19:12 UTC)
- Expired
- Apr 8, 1999, 2:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties
Counties Fremont County, IA, Montgomery County, IA, Page County, IA
The radar
The Omaha radar (KOAX), 104 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 2:22 PM CDT | Tornado F1 | Shenandoah, IA | Tornado touched down just northeast of Shenandoah causing minimal damage. |
| Apr 8, 2:36 PM CDT | Tornado F1 | College Spgs, IA | Of the 12 tornadoes reported over eastern Nebraska and southwest Iowa on 4/8/99, this one produced the only injury, to a woman who suffered minor cuts due to flying glass. The tornado touched down just southwest of College Springs, tracked west of that town a |
| Apr 8, 2:38 PM CDT | Tornado F1 | Red Oak, IA | This tornado appeared to have been spawned by the same storm that produced the f0 tornado to its south. This storm damaged a pig farm where several metal buildings were destroyed. An RV was overturned and pushed into a small A frame house destroying it. |
| Apr 8, 2:48 PM CDT | Tornado F1 | Clarinda, IA | This tornado dissipated around the same time a longer tracked tornado formed near the Adams and Taylor county lines in southwest Iowa. In Page county the damage was relatively minor, however, much stronger damage was reported farther to the northeast. |
| Apr 8, 2:54 PM CDT | Tornado F0 | Villisca, IA | This tornado was apparently the decaying part of a cyclic tornado which produced the long-lived and eventually strong tornado which initially touched down 2 miles northeast of Clarinda, trees and small outbuildings sustained the majority of damage from this to |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 11:45 AM CDT | Tornado Watch | SPC | 5 hr |
| Apr 8, 1:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1142 J/kg
- Mixed-layer CIN
- -382 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 446 m²/s²
- 0-3 km storm-relative helicity
- 629 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Apr 8, 3:15 AM CDT, 10 hours 57 minutes earlier.
Area forecast discussion, Apr 8, 3:15 AM CDT, 10 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 315 AM CDT THU APR 8 1999 MAIN FCST PROBLEM TODAY IS RISK OF SVR TSTMS W/ ISOLD TORNADOES. SFC ANLYS EARLY THIS MORNING SHOWED THAT MAIN AREA OF CONVECTION NRN OK AND SRN KS HAD WEAKENED SLGTLY. SFC DEWPTS GREATER THAN 50 HAD WORKED N TO THE NE/KS BORDER...WITH MID 60S OR BETTER PUNCHING THRU SERN KS. IR AND WATER VAPOR STLT IMAGERY INDICATED KICKER TROF JUST OFF THE W COAST CONTD TO PUSH RAPIDLY SEWD...WITH MID TROPOSPHERIC CIRCULATION LIFTING QUICKLY NEWD FROM ERN UT/NWRN CO. 00Z MODELS ARE IN DECENT AGREEMENT THROUGH 6 PM...BUT THERE ARE SMALL DIFFERENCES. NGM SEEMED TO DO THE BEST WITH SYSTEM ON MON. WILL GENLY USE A COMPROMISE OF NGM AND AVN MASS FIELDS INTO TNGT PERIOD. ETA MAY BE A BIT TOO FAR SE WITH SFC AND 500 MB LOW. WILL KEEP THE MENTION OF PSBL SVR STMS IN ZFP...AND INCREASE WORDING TO SOME SVR STMS LIKELY IN GENERAL AREA OF MODERATE RISK FROM SPC DAY 1 OTLK. THIS OTLK APPEARS ON TRACK FOR THE LOCAL AREA. CONVECTION INTO MID MORNING IS LIKELY TO BE GENERALLY ELEVATED IN NATURE...WITH MORE SFC BASED STORMS PSBL FROM LATE MORNING THRU THE AFTERNOON AS COLD POOL ALOFT MOVES OVER AREA. AGAIN A CASE OF HIGH SHEAR AND FAIRLY LOW CAPE WITH MINISUPERCELLS...WHICH ARE ALWAYS TOUGH TO HANDLE. IF NGM ENDS UP BEING MOST CORRECT...STORMS IN SWRN IA MAY BE MORE CLASSIC SUPERCELL TYPE. WINDY CONDS EXPECTED ALL ZONES TODAY AND SHOULD INCREASE TO NEAR ADVY CRITERIA IN WRN PART OF FCST AREA LATE IN THE DAY. RISK OF SVR IS MORE IMPORTANT. SOME PCPN LIKELY TO LINGER INTO FIRST PART OF TNGT.. SPCLY N AND E OF OMA. NEXT SYSTEM WILL BE TRYING TO MOVE INTO THE AREA BY LATE FRI. THINK NGM MAY BE A BIT TOO FAST...AND PREFER THE SLOWER AVN SOLUTION. HARD TO FIGHT A BLEND OF NGM AND AVN MOS TEMPS FOR TNGT AND FRI. FIRST DRAFT OF WORK ZONES WAS SENT. .OMA...NONE. MILLER
In the hours before
Special weather statement, Apr 8, 11:00 AM CDT, 3 hours 12 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093- IAZ043-055-056-069-079-080-090-091-091200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 11 AM CDT THU APR 8 1999 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... SPOTTER ACTION... DANGEROUS SITUATION DEVELOPING THIS AFTERNOON...STORM SPOTTER GROUPS WILL BE NEEDED TODAY IN EASTERN NEBRASKA AND WESTERN IOWA. DISCUSSION... SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP TODAY. THE SITUATION WILL BECOME MORE DANGEROUS AS THE DAY PROGRESSES. LOW PRESSURE WAS CENTERED OVER SOUTHWEST IOWA...WITH AN EAST TO WEST WARM FRONT ACROSS SOUTHERN NEBRASKA. A DRYLINE EXTENDED SOUTH NEAR MC COOK INTO WESTERN KANSAS. THE UPPER LEVEL LOW PRESSURE PRESSURE SYSTEM WILL MOVE ACROSS NEBRASKA INTO CENTRAL IOWA BY MIDNIGHT. DEWPOINTS IN THE 60S HAVE BEEN PULLED INTO SOUTH CENTRAL NEBRASKA WITH GUSTY SOUTHEAST WINDS AT 25 TO 35 MPH. WITH CONTINUED HEATING DURING THE DAY AND THE APPROACH OF THE COLD POOL ALOFT...THE ATMOSPHERE WILL CONTINUE TO DESTABILIZE WITH CONVERGENCE NORTH OF THE WARM FRONT AND ALONG THE DRYLINE. LIFTED INDICES ARE APPROACHING -7 DEG C AT THE NEBRASKA/KANSAS BORDER. HELICITY VALUES ARE APPROACHING 500 M/S2 AND WILL RANGE FROM 300 TO 600 THIS AFTERNOON. SUPERCELLS PRODUCING DAMAGING WINDS AND HAIL WILL ALSO BE POSSIBLE WITH THESE STORMS...ALONG WITH TORNADOES. THIS IS A PARTICULARLY DANGEROUS SITUATION...AND SPOTTER REPORTS WILL BE ESPECIALLY IMPORTANT BECAUSE OF THE RAPID MOVEMENT OF THE STORMS ZAPOTOCNY
Special weather statement, Apr 8, 11:00 AM CDT, 3 hours 12 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093- IAZ043-055-056-069-079-080-090-091-091200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 11 AM CDT THU APR 8 1999 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... SPOTTER ACTION... DANGEROUS SITUATION DEVELOPING THIS AFTERNOON...STORM SPOTTER GROUPS WILL BE NEEDED TODAY IN EASTERN NEBRASKA AND WESTERN IOWA. DISCUSSION... SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP TODAY. THE SITUATION WILL BECOME MORE DANGEROUS AS THE DAY PROGRESSES. LOW PRESSURE WAS CENTERED OVER SOUTHWEST IOWA...WITH AN EAST TO WEST WARM FRONT ACROSS SOUTHERN NEBRASKA. A DRYLINE EXTENDED SOUTH NEAR MC COOK INTO WESTERN KANSAS. THE UPPER LEVEL LOW PRESSURE PRESSURE SYSTEM WILL MOVE ACROSS NEBRASKA INTO CENTRAL IOWA BY MIDNIGHT. DEWPOINTS IN THE 60S HAVE BEEN PULLED INTO SOUTH CENTRAL NEBRASKA WITH GUSTY SOUTHEAST WINDS AT 25 TO 35 MPH. WITH CONTINUED HEATING DURING THE DAY AND THE APPROACH OF THE COLD POOL ALOFT...THE ATMOSPHERE WILL CONTINUE TO DESTABILIZE WITH CONVERGENCE NORTH OF THE WARM FRONT AND ALONG THE DRYLINE. LIFTED INDICES ARE APPROACHING -7 DEG C AT THE NEBRASKA/KANSAS BORDER. HELICITY VALUES ARE APPROACHING 500 M/S2 AND WILL RANGE FROM 300 TO 600 THIS AFTERNOON. SUPERCELLS PRODUCING DAMAGING WINDS AND HAIL WILL ALSO BE POSSIBLE WITH THESE STORMS...ALONG WITH TORNADOES. THIS IS A PARTICULARLY DANGEROUS SITUATION...AND SPOTTER REPORTS WILL BE ESPECIALLY IMPORTANT BECAUSE OF THE RAPID MOVEMENT OF THE STORMS ZAPOTOCNY
Special weather statement, Apr 8, 11:45 AM CDT, 2 hours 27 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093- IAZ043-055-056-069-079-080-090-091-091200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1145 AM CDT THU APR 8 1999 ...SEVERE THUNDERSTORM WATCH NUMBER 131 HAS BEEN ALLOWED TO EXPIRE NOON... ...TORNADO WATCH NUMBER 132 IS IN EFFECT FOR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THROUGH 5 PM CDT... SEVERE THUNDERSTORM WATCH NUMBER 131 FOR EASTERN NEBRASKA AND PARTS OF SOUTHWEST IOWA HAS BEEN REPLACED BY TORNADO WATCH NUMBER 132 THAT IS IN EFFECT UNTIL 5 PM CDT. ZAPOTOCNY
Special weather statement, Apr 8, 11:45 AM CDT, 2 hours 27 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093- IAZ043-055-056-069-079-080-090-091-091200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1145 AM CDT THU APR 8 1999 ...SEVERE THUNDERSTORM WATCH NUMBER 131 HAS BEEN ALLOWED TO EXPIRE NOON... ...TORNADO WATCH NUMBER 132 IS IN EFFECT FOR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THROUGH 5 PM CDT... SEVERE THUNDERSTORM WATCH NUMBER 131 FOR EASTERN NEBRASKA AND PARTS OF SOUTHWEST IOWA HAS BEEN REPLACED BY TORNADO WATCH NUMBER 132 THAT IS IN EFFECT UNTIL 5 PM CDT. ZAPOTOCNY
Local storm report, Apr 8, 11:55 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1155 AM CDT THU APR 8 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 AM IRWIN IA .75 INCH HAIL
04/08/99 SHELBY
ZAPOTOCNYLocal storm report, Apr 8, 11:55 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1155 AM CDT THU APR 8 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 AM IRWIN IA .75 INCH HAIL
04/08/99 SHELBY
ZAPOTOCNYThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 9:13 AM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge | 47 min |
| Apr 8, 11:34 AM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone | 66 min |
| Apr 8, 11:49 AM CDT | Severe Thunderstorm Warning | OAX | Madison, Platte | 66 min |
| Apr 8, 11:57 AM CDT | Tornado Warning | OAX | Platte | 48 min |
| Apr 8, 12:12 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax | 63 min |
| Apr 8, 12:22 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 48 min |
| Apr 8, 12:25 PM CDT | Tornado Warning | OAX | Antelope, Boone | 50 min |
| Apr 8, 12:32 PM CDT | Tornado Warning | OAX | Lancaster | 48 min |
| Apr 8, 12:39 PM CDT | Tornado Warning | OAX | Colfax | 36 min |
| Apr 8, 12:42 PM CDT | Tornado Warning | OAX | Saunders | 33 min |
| Apr 8, 12:56 PM CDT | Tornado Warning | OAX | Cuming, Stanton | 49 min |
| Apr 8, 1:12 PM CDT | Tornado Warning | OAX | Dodge | 33 min |
| Apr 8, 1:13 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Washington | 47 min |
| Apr 8, 1:17 PM CDT | Tornado Warning | OAX | Douglas, Washington | 48 min |
| Apr 8, 1:21 PM CDT | Tornado Warning | OAX | Saunders | 19 min |
| Apr 8, 1:28 PM CDT | Tornado Warning | OAX | Burt, Cuming | 52 min |
| Apr 8, 1:58 PM CDT | Tornado Warning | OAX | Douglas, Sarpy | 32 min |
| Apr 8, 2:05 PM CDT | Tornado Warning | OAX | Burt | 50 min |
| Apr 8, 2:10 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 50 min |
| Apr 8, 6:20 AM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills, Montgomery | 50 min |
| Apr 8, 9:41 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 49 min |
| Apr 8, 10:31 AM CDT | Severe Thunderstorm Warning | OAX | Mills, Pottawattamie | 49 min |
| Apr 8, 11:03 AM CDT | Severe Thunderstorm Warning | OAX | Shelby | 37 min |
| Apr 8, 2:23 PM CDT | Tornado Warning | OAX | Harrison | 32 min |
| Apr 8, 2:40 PM CDT | Tornado Warning | OAX | Montgomery, Page | 30 min |
| Apr 8, 2:42 PM CDT | Tornado Warning | OAX | Pottawattamie | 33 min |
| Apr 8, 2:53 PM CDT | Tornado Warning | OAX | Harrison, Monona | 32 min |
| Apr 8, 3:21 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 29 min |
| Apr 8, 3:26 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 34 min |
Nearby
Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.